Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 585, NWS Norman, OK

August 18, 2015Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 18, 2015, 6:20 PM CDT for Kay County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2015, 6:20 PM CDT (23:20 UTC)
Expired
Aug 18, 2015, 6:45 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2015-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2015-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:21 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 18, 3:21 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT TUE AUG 18 2015

.DISCUSSION...
MAIN IMPACTS WILL BE STRONG COLD FRONT AND CONVECTION NEXT COUPLE
OF DAYS.

STRONG FRONT ENTERING NORTHWEST OKLAHOMA THIS AFTN WILL BE AN
INITIAL FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT LATE TODAY
INTO THIS EVENING. MODEST INSTABILITY AND WIND SHEAR WILL ALLOW
FOR THE POSSIBILITY FOR A FEW STRONG TO SEVERE STORMS... MAINLY
TONIGHT ACROSS NORTHERN OKLAHOMA.

CONVECTION IS EXPECTED BECOME MORE WIDESPREAD OVERNIGHT AND
THROUGH MUCH OF THE DAY ON WEDNESDAY BEHIND THE FRONT. THIS
PRECIP... ASSOCIATED CLOUD COVER AND DRIER/COOLER AIR BEHIND FRONT
WILL LEAD TO A VERY COOL DAY FOR AUGUST. HIGHS ON WED EXPECTED TO
BE SOME 20 TO 25 DEGREES BELOW NORMAL WITH SOME LOCATIONS NOT
GETTING OUT OF THE 60S. THIS WILL ALSO LEAD TO A VERY COOL MORNING
THURSDAY BEFORE WE GET A MODEST WARM UP INTO THE WEEKEND.

MODELS ARE SHOWING A WEAKER SYSTEM AND SOME WEAK WAA DEVELOPING
THURSDAY NIGHT INTO FRIDAY THAT MAY RESULT IN A FEW SHOWERS AND
THUNDERSTORMS. BY THE WEEKEND A STORM SYSTEM DRAGS ANOTHER COLD
FRONT SOUTH INTO THE SOUTHERN PLAINS GIVING THE AREA ADDITIONAL
RAIN CHANCES AND KEEPING THE TEMPS AT OR BELOW NORMAL. UPPER RIDGE
THEN TRIES TO MAKE A RETURN FOR NEXT WEEK WITH DRIER AND WARMER
WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  72  56  82 /  70  70  10   0
HOBART OK         65  76  56  84 /  60  40  10   0
WICHITA FALLS TX  72  81  61  86 /  40  40  30  10
GAGE OK           59  77  54  83 /  60  30   0   0
PONCA CITY OK     62  74  54  84 /  70  60   0   0
DURANT OK         75  83  62  82 /  30  70  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/30
Hazardous weather outlook, Aug 18, 3:21 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT TUE AUG 18 2015

OKZ004>048-050>052-TXZ083>090-192030-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
321 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS PORTIONS OF WESTERN...CENTRAL...AND NORTHERN
OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTH AND WEST OF A LINE FROM WOODWARD TO
CAMARGO TO KINGFISHER TO STILLWATER.

TIMING...
ALTHOUGH A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 4 PM
THIS AFTERNOON IN NORTHWEST OKLAHOMA...MORE NUMEROUS THUNDERSTORMS
ARE EXPECTED FROM 6 PM UNTIL MIDNIGHT.

IMPACTS...
HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS UP TO 70 MPH ARE
EXPECTED WITH THE SEVERE STORMS.

DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHWESTERN OKLAHOMA LATE THIS AFTERNOON.
A FEW SEVERE STORMS MAY DEVELOP ALONG THIS FRONT BEFORE 6 PM...BUT
THE MAIN ACTIVITY WILL HAPPEN LATER TONIGHT AS THE FRONT MOVES THROUGH
THE NORTHERN HALF OF OKLAHOMA. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS ALTHOUGH LOCALLY HEAVY RAINFALL MAY ALSO RESULT IN
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE
REGION WEDNESDAY...AND AGAIN THIS WEEKEND. THE HIGHEST CHANCES
FOR THUNDERSTORMS WILL BE DURING THE DAY WEDNESDAY ACROSS
CENTRAL AND SOUTHERN OKLAHOMA. LOCALLY HEAVY RAINFALL AND A FEW
STRONG WIND GUSTS WILL BE POSSIBLE DURING THE DAY WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 18, 5:01 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT TUE AUG 18 2015

OKZ008-182230-
KAY OK-
501 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KAY COUNTY UNTIL 530
PM CDT...

AT 459 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KAW LAKE...
MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3675 9682 3674 9683 3674 9685 3675 9687
      3675 9689 3670 9693 3684 9699 3695 9675
TIME...MOT...LOC 2159Z 250DEG 27KT 3679 9687

30
Special weather statement, Aug 18, 5:39 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT TUE AUG 18 2015

OKZ008-182315-
KAY OK-
539 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KAY COUNTY UNTIL 615
PM CDT...

AT 536 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF MARLAND...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3683 9696 3674 9690 3668 9693 3669 9702
      3670 9704 3668 9706 3666 9706 3664 9705
      3661 9705 3660 9704 3659 9706 3659 9723
      3667 9729
TIME...MOT...LOC 2236Z 250DEG 27KT 3664 9720

30
Special weather statement, Aug 18, 5:48 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT TUE AUG 18 2015

OKZ016-182315-
CUSTER OK-
548 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 615
PM CDT...

AT 547 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUTLER...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

THIS INCLUDES INTERSTATE 40 NEAR MILE MARKER 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3554 9931 3572 9931 3577 9893 3550 9892
TIME...MOT...LOC 2247Z 268DEG 17KT 3563 9923

30
Special weather statement, Aug 18, 6:12 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT TUE AUG 18 2015

OKZ012-018-019-182345-
LOGAN OK-KINGFISHER OK-GARFIELD OK-
612 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN...NORTHEASTERN
KINGFISHER AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 645 PM CDT...

AT 611 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
HENNESSEY...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3605 9786 3619 9789 3625 9758 3604 9752
TIME...MOT...LOC 2311Z 261DEG 25KT 3613 9780

30
Special weather statement, Aug 18, 6:17 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT TUE AUG 18 2015

OKZ008-182345-
KAY OK-
617 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KAY COUNTY UNTIL 645
PM CDT...

AT 615 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PONCA CITY...
MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3678 9676 3678 9679 3677 9679 3677 9682
      3674 9683 3675 9687 3675 9689 3668 9693
      3670 9704 3668 9706 3660 9705 3660 9714
      3678 9717 3687 9675
TIME...MOT...LOC 2315Z 261DEG 25KT 3671 9707

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:55 PM CDTSpecial Weather StatementOUNHarper35 min
Aug 18, 2:37 AM CDTSpecial Weather StatementOUNWoods38 min
Aug 18, 2:56 AM CDTSpecial Weather StatementOUNAlfalfa, Grant34 min
Aug 18, 5:01 PM CDTSpecial Weather StatementOUNKay29 min
Aug 18, 5:39 PM CDTSpecial Weather StatementOUNKay36 min
Aug 18, 5:48 PM CDTSpecial Weather StatementOUNCuster27 min
Aug 18, 6:03 PM CDTSevere Thunderstorm WarningOUNCuster42 min
Aug 18, 6:12 PM CDTSpecial Weather StatementOUNGarfield33 min
Aug 18, 6:17 PM CDTSpecial Weather StatementOUNKay28 min
Aug 18, 6:56 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita36 min
Aug 18, 6:58 PM CDTAreal Flood AdvisoryOUNKay4 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.